Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Infinite rank Butler groups

Authors: Manfred Dugas and K. M. Rangaswamy
Journal: Trans. Amer. Math. Soc. 305 (1988), 129-142
MSC: Primary 20K20; Secondary 20K35, 20K40
MathSciNet review: 920150
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A torsion-free abelian group $ G$ is said to be a Butler group if $ \operatorname{Bext} (G,\,T)$ for all torsion groups $ T$. It is shown that Butler groups of finite rank satisfy what we call the torsion extension property (T.E.P.). A crucial result is that a countable Butler group $ G$ satisfies the T.E.P. over a pure subgroup $ H$ if and only if $ H$ is decent in $ G$ in the sense of Albrecht and Hill. A subclass of the Butler groups are the so-called $ {B_2}$-groups. An important question left open by Arnold, Bican, Salce, and others is whether every Butler group is a $ {B_2}$-group. We show under $ (V = L)$ that this is indeed the case for Butler groups of rank $ {\aleph _1}$. On the other hand it is shown that, under ZFC, it is undecidable whether a group $ B$ for which $ \operatorname{Bext} (B,\,T) = 0$ for all countable torsion groups $ T$ is indeed a $ {B_2}$-group.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20K20, 20K35, 20K40

Retrieve articles in all journals with MSC: 20K20, 20K35, 20K40

Additional Information

Keywords: Torsion-free abelian groups, Butler groups, pure subgroups
Article copyright: © Copyright 1988 American Mathematical Society